A recently published report describes two patient cases involving clopidogrel-induced acute migratory polyarthritis and highlights the importance of timely intervention for this condition.

The first case involved a 54-year-old male patient who presented to the emergency department (ED) complaining of bilateral shoulder and left hand pain and swelling. Two weeks prior to his presentation, the patient experienced a myocardial infarction (MI) that required percutaneous intervention (PCI) as well as drug-eluting stent placement. The patient also received a loading dose of clopidogrel; he was later prescribed dual-antiplatelet therapy with clopidogrel plus aspirin. He reported that he began experiencing bilateral shoulder pain, right hand pain, and swelling 2-3 days after initiation of his medications.

While hospitalized, workup of the patient over several days showed diffuse swelling, a decreased range of motion, elevated inflammatory markers, and severe stenosis in the cervical spine. A diagnosis of clopidogrel-induced acute polyarticular inflammatory arthritis was made after all other possible causes of the patient’s condition were excluded. Following discontinuation of clopidogrel and initiation of prasugrel 10mg daily on his fourth day of hospitalization, the patient’s pain and swelling resolved and his inflammatory markers improved. No progression was observed regarding his symptoms of severe stenosis.

The second case involved a 77-year-old male patient who presented to the ED complaining of left shoulder and hip pain. Two weeks prior, the patient was diagnosed with crescendo angina that required PCI and was given a loading dose of clopidogrel as well as dual-antiplatelet therapy of clopidogrel plus aspirin. One week following initiation of his therapy, the patient experienced severe left hand pain associated with erythema and stiffness as well as diffuse swelling.

Over the next several weeks, the patient was seen in the ED as well as at various other clinics and was trialed on hydromorphone and colchicine to aid in symptom management. Despite this, the patient continued to experience pain, swelling, tenderness, a restricted range of motion, and elevated inflammatory markers. Finally, after excluding other common causes of inflammatory polyarthritis, the patient was diagnosed with clopidogrel-related inflammatory arthritis. Following discontinuation of clopidogrel and initiation of prasugrel 10mg daily, the patient’s symptoms completely resolved and his inflammatory markers returned to normal.

“Migratory polyarthritis secondary to clopidogrel is a diagnosis of exclusion,” the study authors concluded, adding, “Early diagnosis and timely intervention are essential, as the symptoms completely resolve after discontinuing clopidogrel, and the inflammatory markers return to baseline.”

For more information visit amjcaserep.com.

Related Articles

This article originally appeared on MPR